Nebraska, 2016

Tornadoes and Flood in Nebraska, April 27 to 29, 2016

April 27 to 29, 2016 · NWS OAX · 17 events in 6 counties and zones

A large upper-level storm system slow moved across eastern Nebraska and western Iowa during the afternoon on April 27th. As this occurred a occluded cold front slowly moved through the region, as a warm front lifted into southeast Nebraska and southwest Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A large upper-level storm system slow moved across eastern Nebraska and western Iowa during the afternoon on April 27th. As this occurred a occluded cold front slowly moved through the region, as a warm front lifted into southeast Nebraska and southwest Iowa. Although surface temperatures only warmed into the upper 50s to mid 60s, very cold temperatures above the surface created instability across the region. Thunderstorms developed by mid afternoon along the two fronts and isolated to scattered reports of severe weather were received, mainly in the form of large hail and damaging winds. Two thunderstorms became tornadic though during the late afternoon as they interacted with the warm front, with one of these producing a small tornado in west Omaha. In addition, the slow moving nature of the storms also led to areas of heavy rainfall and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 27, 5:57 AM CST, 6 hours 53 minutes earlier.

Area forecast discussion, Apr 27, 5:57 AM CST, 6 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
657 AM CDT WED APR 27 2016

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 307 AM CDT WED APR 27 2016

NEGATIVELY TILTED AND ELONGATE UPPER TROUGH AXIS CURRENTLY
EXTENDS FROM SOUTHEASTERN MONTANA INTO NORTHEAST COLORADO TO THE
BASE IN THE OKLAHOMA PANHANDLE/SOUTHWESTERN KANSAS. WIDESPREAD
SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE TO SPIRAL AROUND THE
SYSTEM THIS MORNING WITH THE SFC LOW AT 08Z LOCATED OVER NORTH
CENTRAL KANSAS.

AS THE SURFACE LOW MOVES NORTHEAST INTO SOUTHEAST NEBRASKA TODAY...THE
COLD CLOSED UPPER LOW WILL TIGHTEN UP AND SHIFT NORTHEAST...SLIGHTLY
BEHIND THE SFC LOW. INGREDIENTS SEEM TO BE COMING TOGETHER FOR
WHAT COULD BE A CLASSIC MINI-SUPERCELL EVENT. THE TRIPLE POINT
BY 18-21Z IS FORECAST TO EXTEND FROM EAST CENTRAL NEBRASKA INTO
SOUTHWEST IOWA. LATEST CAM'S SHOW DEVELOPMENT GENERALLY ALONG AND
EAST OF THE MISSOURI RIVER BY MID/LATE AFTERNOON AND QUICKLY
SPREAD THIS ACTIVITY NORTHEAST AS BOTH THE UPPER LOW AND SFC LOW
MOVE INTO E/NE EVENING. COOLER AIR...WITH EVEN A FEW HINTS OF 0C
850MB TEMPS...WRAP INTO THIS LOW TONIGHT WITH DEFORMATION BAND
SETTING UP ACROSS NORTHEAST NEBRASKA. WILL BE A CHILLY WET NIGHT
ACROSS MUCH OF OUR NORTHERN COUNTIES.

UPPER LOW EXITS EAST OF THE CWA THURSDAY AFTERNOON ENDING ANY
REMAINING PCPN CHANCES OVER OUR NORTHERN COUNTIES. COLD AIR
ADVECTION CONTINUES TO SETTLE SOUTH AS SFC HIGH PRESSURE OVER THE
NORTHERN PLAINS DROPS INTO THE AREA. THURSDAY NIGHT/FRIDAY MORNING
LOWS COULD BOTTOM OUT IN THE UPPER 30S IN OUR NORTH TO LOWER 40S
IN OUR SOUTH. WEAK UPPER RIDGING WILL BUILD OVERHEAD FRIDAY AHEAD
OF THE NEXT LARGE UPPER TROUGH WHICH WILL BE ROUNDING THE FOUR
CORNERS REGION AT THAT TIME.

.LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY)
ISSUED AT 307 AM CDT WED APR 27 2016

PCPN CHANCES INCREASE FROM SOUTHWEST TO NORTHEAST FRIDAY EVENING
AS LARGE SCALE FORCING INCREASES WITH APPROACH OF UPPER LOW. ISENTROPIC
UPGLIDE ALSO WILL BE INCREASING IN WAA ZONE ACROSS OUR
SOUTHEASTERN COUNTIES. PCPN CHANCES CONTINUE THROUGH SATURDAY AND
MUCH OF SUNDAY AS THE UPPER LOW SLOWLY SHIFTS EAST OF THE AREA BY
SUNDAY NIGHT. DRIER CONDITIONS ARE FINALLY ON THE HORIZON FOR MID
TO LATE NEXT WEEK.

&&

.AVIATION...(12Z TAFS FOR KOMA...KLNK...KOFK THROUGH 12Z THURSDAY)
ISSUED AT 648 AM CDT WED APR 27 2016

CONDITIONS WERE GENERALLY IFR AT ALL 3 SITES WITH RA. THE BAND OF
RA WILL LIKELY LIFT NORTH OF THE KOMA/KLNK TAF SITES EARLY THIS
MRNG AND MVFR CIGS WILL LIKELY REPLACE THE IFR CIGS. THE RA AND
IFR CONDS ARE LIKELY TO CONT THROUGH THE MRNG AT KOFK. DVLPMNT OF
TSRA ARE POSSIBLE AT KOMA/KOFK FOR A SHORT WINDOW THIS AFTN AND
CHCS APPEAR HIGH ENOUGH TO INCLUDE A TEMPO GROUP. SHRA MAY CONT
INTO OVERNIGHT HOURS AT ALL 3 TAF SITES TONIGHT. GUSTY EAST AND
SOUTHEAST WINDS THIS MORNING INTO THE AFTN WILL BECOME LIGHT LATE
THIS AFTN AND OVERNIGHT AS THE SFC LOW PRESSURE CROSSES THE AREA.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

SHORT TERM...KERN
LONG TERM...KERN
AVIATION...BOUSTEAD
Hazardous weather outlook, Apr 27, 10:49 AM CST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1149 AM CDT WED APR 27 2016

NEZ011-012-015>018-030>032-042-065-078-088-089-280700-
KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-
PLATTE-SEWARD-SALINE-JEFFERSON-GAGE-
1149 AM CDT WED APR 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS COULD OCCUR THIS AFTERNOON...BUT IN GENERAL
SEVERE STORMS ARE NOT EXPECTED IN THIS AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR ISOLATED THUNDERSTORMS RETURN FRIDAY NIGHT THROUGH
SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON THROUGH
TONIGHT.

IAZ043-055-056-069-079-080-090-091-NEZ033-034-043>045-050>053-
066>068-090>093-280700-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-CUMING-BURT-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-
SARPY-LANCASTER-CASS-OTOE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1149 AM CDT WED APR 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A WARM FRONT
THAT EXTENDS FROM NEAR COLUMBUS NEBRASKA EAST SOUTHEAST TO NEAR
SHENANDOAH IOWA. STORMS COULD BECOME SEVERE THIS AFTERNOON WITH
ONE TO ONE AND ONE HALF INCH HAIL POSSIBLE...ESPECIALLY FROM
FREMONT EAST SOUTHEASTWARD IN INTO SOUTHWEST IOWA JUST NORTH OF
THE FRONTAL BOUNDARY. THERE IS ALSO ALSO A VERY SMALL RISK FOR AN
ISOLATED TORNADO AND DAMAGING WINDS. STORMS ARE FORECAST TO
INITIALLY DEVELOP 1 TO 2 PM...AND COULD LINGER THROUGH 5 TO 7 PM
AS THEY SHIFT NORTHWARD.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR ISOLATED THUNDERSTORMS RETURN FRIDAY NIGHT THROUGH
SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF THE AREA
THIS AFTERNOON AND EVENING.

DEWALD

In the hours before

Local storm report, Apr 27, 9:44 AM CST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1044 AM CDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       6 NE FALLS CITY         40.13N 95.52W
04/27/2016  M2.13 INCH       RICHARDSON         NE   COCORAHS

            24 HOUR RAINFALL

&&

J-E.KLISH
Local storm report, Apr 27, 11:12 AM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1212 PM CDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       3 W OAKLAND             41.31N 95.45W
04/27/2016  M1.30 INCH       POTTAWATTAMIE      IA   PUBLIC

            24 HOUR RAINFALL

&&

J-E.KLISH
Special weather statement, Apr 27, 12:50 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
150 PM CDT WED APR 27 2016

NEZ044-045-051>053-271915-
DODGE NE-DOUGLAS NE-WASHINGTON NE-SAUNDERS NE-SARPY NE-
150 PM CDT WED APR 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DOUGLAS...SOUTHERN
DODGE...SOUTHWESTERN WASHINGTON...EASTERN SAUNDERS AND NORTHWESTERN
SARPY COUNTIES UNTIL 215 PM CDT...

AT 149 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES SOUTH OF YUTAN...OR 21 MILES WEST OF OMAHA...MOVING NORTH AT
35 MPH. OTHER STORMS WERE DEVELOPING WEST OF FREMONT NEAR THE PLATTE
RIVER ALSO MOVING NORTH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FREMONT...WAHOO...VALLEY...ARLINGTON...YUTAN...CEDAR BLUFFS...MEAD...
NICKERSON...INGLEWOOD...ITHACA...MEMPHIS...LESHARA...COLON...FREMONT LAKES
STATE RECREATION AREA...TWO RIVERS STATE RECREATION AREA...CAMP EAGLE...
MEMPHIS STATE RECREATION AREA AND CAMP CEDARS.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 153 AND 157.
 HIGHWAY 30 IN NEBRASKA BETWEEN MILE MARKERS 414 AND 432.
 HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 97 AND 123.
 HIGHWAY 92 IN NEBRASKA BETWEEN MILE MARKERS 452 AND 466.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4110 9625 4105 9648 4152 9680 4162 9640
TIME...MOT...LOC 1849Z 165DEG 29KT 4115 9640

MILLER

The radar

The Omaha radar (KOAX), 22 km away, was scanning. The volume nearest the first event began at 18:50 UTC.

Open the radar archive at this moment

Event by event

10 hail, 4 tornado, 2 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Saunders

When
April 27, 12:50 PM CST
Where
Saunders County, 0.52 mi E of Cedar Bluffs
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
41.400, -96.610

Tornado, Saunders

When
April 27, 1:10 PM CST to 1:11 PM CST
Where
Saunders County, 3.57 mi WSW of Cedar Bluffs to 3.61 mi W of Cedar Bluffs
Rating
EF0
Path length
0.18 mi
Path width
25 yd
Reported by
Emergency Manager
Coordinates
41.389, -96.687

Emergency management provided pictures of a very brief tornado touchdown in an open field. No damage was observed.

Hail, Cass

When
April 27, 1:18 PM CST
Where
Cass County, 1.38 mi N of Cedar Creek
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.050, -96.100

Flood, Richardson

When
April 27, 1:37 PM CST to April 29, 10:15 AM CST
Where
Richardson County, 3.48 mi N of Rulo to 0.31 mi NNE of Rulo
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.100, -95.425

Heavy rain events on the 20th into the 21st created minor flooding on the Missouri River. The river crested 0.54 feet above flood stage at Rulo in southeast Nebraska.

Hail, Douglas

When
April 27, 1:39 PM CST to 1:44 PM CST
Where
Douglas County, 0.82 mi W of Valley
Measured
1.25 in hail
Reported by
Official NWS Observations
Coordinates
41.319, -96.366

Hail fell at the National Weather Service office.

Hail, Douglas

When
April 27, 1:47 PM CST
Where
Douglas County, 1.25 mi WNW of Valley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.330, -96.370

Hail, Douglas

When
April 27, 1:48 PM CST
Where
Douglas County, 2.32 mi NNW of Valley
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
41.350, -96.370

Hail, Sarpy

When
April 27, 2:06 PM CST
Where
Sarpy County, 2.08 mi NW of Richfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.140, -96.110

Thunderstorm Wind, Cass

When
April 27, 2:06 PM CST
Where
Cass County, 0.87 mi SE of Plattsmouth
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.010, -95.890

The broadcast media reported winds to near 60 mph.

Hail, Douglas

When
April 27, 2:08 PM CST
Where
Douglas County, 2.19 mi WSW of Millard
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.210, -96.160

Hail, Cass

When
April 27, 2:11 PM CST
Where
Cass County, 0.87 mi SE of Plattsmouth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.010, -95.890

Hail, Douglas

When
April 27, 2:15 PM CST
Where
Douglas County, 2.76 mi N of Valley
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
41.360, -96.350

Hail, Washington

When
April 27, 2:31 PM CST
Where
Washington County, 0.86 mi SE of Arlington
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
41.440, -96.360

Tornado, Douglas

When
April 27, 2:43 PM CST to 2:47 PM CST
Where
Douglas County, 0.62 mi ENE of Boys Town to 1.06 mi NNE of Boys Town
Rating
EF1
Path length
0.66 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
41.274, -96.120

This tornado started on 132nd Street and traveled north northeast crossing Blondo Street just east of 132nd Street where EF1 damage occurred due to a tree being uprooted. Other tree and fence damage was noted along this section of path. After crossing Blondo Street the tornado turned more north northwest crossing 132nd Street a Ekskine Street. The tornado continued north into the South Ridge subdivision producing mainly try damage before dissipating just before the Eagle Run subdivision.

Thunderstorm Wind, Sarpy

When
April 27, 2:45 PM CST
Where
Sarpy County, 0.86 mi SE of Avery
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.160, -95.920

The gusts were estimated up to 60 mph.

Tornado, Douglas

When
April 27, 2:52 PM CST to 2:53 PM CST
Where
Douglas County, 2.24 mi N of Boys Town to 2.26 mi N of Boys Town
Rating
EF0
Path length
0.02 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
41.302, -96.134

A brief tornado touchdown was observed by storm chasers near the Alice Buffett Magnet Middle School. The storm survey team found little damage in the area.

Tornado, Douglas

When
April 27, 2:53 PM CST to 2:55 PM CST
Where
Douglas County, 3.49 mi SSE of Bennington to 3.31 mi SSE of Bennington
Rating
EF0
Path length
0.18 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
41.323, -96.147

A tornado touched down in a retention pond in the Waterford Subdivision. The tornado was observed by several storm chasers in the area. The damage survey team found little damage in the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyThe tornado archive for Nebraska, 2016Warnings in Nebraska, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622272, 624317, 622273, 627844, 622274, 622277, 622286, 622280, 622291, 622284, 622281, 622282, 622289, 624314, 622292, 624315, 624316.